Alert archive / Alaska / High Wind Watches in 2009

High Wind Watch 5, NWS Anchorage, AK

February 23, 2009

NWS Anchorage, AK issued this high wind watch at Feb 23, 2009, 4:11 PM AKST. It took effect at Feb 24, 2009, 5:00 PM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2009, 4:11 PM AKST (01:11 UTC)
In effect from
Feb 24, 2009, 5:00 PM AKST
Expired
Feb 24, 2009, 5:15 AM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK72 PAFC 240111
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
411 PM AKST MON FEB 23 2009

...HURRICANE FORCE STORM MOVES THROUGH THE BERING SEA...

AKZ187-241415-
/X.NEW.PAFC.HW.A.0005.090225T0200Z-090225T1000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
411 PM AKST MON FEB 23 2009

...HIGH WIND WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH LATE
TUESDAY NIGHT. 

ON TUESDAY A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE BERING
SEA. THIS LOW PRESSURE SYSTEM WILL BRING WESTERLY WINDS OF 45 TO
60 MPH TO THE REGION AS IT PASSES THROUGH WITH POTENTIAL GUSTS TO
80 MPH. WINDS WILL DECREASE AFTER MIDNIGHT TUESDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

&&

$$
1 follow-up statement
000 
WWAK72 PAFC 241415
NPWALU

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
515 AM AKST TUE FEB 24 2009

...HURRICANE FORCE STORM MOVES THROUGH THE BERING SEA...

AKZ187-250200-
/X.UPG.PAFC.HW.A.0005.090225T0200Z-090225T1000Z/
/X.NEW.PAFC.HW.W.0009.090225T0300Z-090225T1000Z/
CENTRAL ALEUTIANS-
INCLUDING THE CITY OF...ATKA AND ADAK
515 AM AKST TUE FEB 24 2009

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 1 AM
AKST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 1 AM AKST
WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE BERING SEA TODAY. THIS
SYSTEM WILL BRING WESTERLY WINDS OF 55 TO 70 MPH WITH GUSTS TO 80
MPH TO THE REGION AS IT PASSES THROUGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$

AKZ195-250200-
/X.NEW.PAFC.HW.A.0006.090225T1000Z-090225T2100Z/
PRIBILOF ISLANDS-
INCLUDING THE CITY OF...SAINT PAUL
515 AM AKST TUE FEB 24 2009

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY
MORNING. 

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE BERING SEA TODAY.
THE SYSTEM WILL BRING 50 TO 70 MPH WESTERLY WINDS...POSSIBLY
GUSTING TO 80 MPH AS IT APPROACHES AND PASSES THE PRIBILOFS
TONIGHT INTO WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. PEOPLE ARE ENCOURAGED TO CLOSELY MONITOR THIS
WEATHER SITUATION. PREPARATION FOR THIS POTENTIALLY DANGEROUS
WEATHER EVENT SHOULD BEGIN NOW. 

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind watch went out at Feb 23, 3:00 PM AKST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 23, 3:00 PM AKST, 1 hour 11 minutes before
CORRECTED WATCH/WARNING SUMMARY

AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
300 PM AKST MON FEB 23 2009

.MODEL DISCUSSION...MODELS ARE DOING WELL FROM THE 12Z RUN TODAY. THE
ECMWF HAS COME IN LINE WITH THE GFS/NAM TRACK AND IS VERY SIMILAR.
THE GFS AND NAM HAVE BEEN MORE CONSISTENT WITH THE TRACK AND CENTRAL
PRESSURES ARE HIGHER THAN YESTERDAYS RUNS...WHICH IS GOOD SINCE THE
MODELS YESTERDAY LOOKED TOO STRONG.

.ANALYSIS AND UPPER LEVELS...AN UPPER LEVEL RIDGE OVER THE MAINLAND
WILL BREAK DOWN LATE TUESDAY AS A STRONG STORM IN THE BERING SEA
MOVES EASTWARD. BY WEDNESDAY NIGHT A STRONG UPPER LEVEL TROUGH WILL
RESIDE OVER THE MAINLAND PART OF THE STATE REPLACING THE CURRENT
RIDGE. HOWEVER THIS PROGRESSIVE PATTERN WILL PLACE ANOTHER UPPER
LEVEL RIDGE OVER THE STATE BY LATE FRIDAY.HIGH CLOUDS CAN BE SEEN
ROTATING CLOCKWISE AROUND THE RIDGE ON THE SATELLITE PICTURE. A WEAK
TROUGH ALONG THE NORTH GULF COAST IS KEEPING GUSTY WINDS FLOWING
THROUGH THOMPSON PASS.
IN THE WEST A FRONT IN THE EASTERN BERING SEA HAS LOST MUCH OF ITS
STRENGTH AS CONTINUES TO WEAKEN ALONG THE SOUTHWEST COAST.

.SHORT TERM FORECAST...THE WESTERN PART OF THE AREA WILL CONTINUE TO
GET MOST OF THE WEATHER ACTION TONIGHT THROUGH WEDNESDAY. THE
KUSKOKWIM DELTA HAS BEEN RECEIVING SOME SNOW FROM THE WEAKENING FRONT
WHICH SHOULD TAPER OFF THIS EVENING. AND THE WESTERN ALEUTIANS WILL
GET THE FIRST OF TWO LOWS IN RAPID SUCCESSION OVERNIGHT TONIGHT.

THE EASTERN PART OF THE FORECAST AREA WILL SEE NOTHING BUT SOME HIGH
CLOUDS AND A FEW GUSTY OFFSHORE WINDS THROUGH CHANNELED TERRAIN
THROUGH TUESDAY.

.LONG TERM FORECAST...THE STRONG LOW MOVING INTO THE SOUTHWESTERN
BERING SEA TUESDAY WILL CROSS THE BERING SEA AND WILL BRING STRONG
WINDS TO THAT AREA. THE PRIBILOF ISLANDS WILL BE AT RISK FOR BLIZZARD
CONDITIONS WITH THIS LOW LATE TUESDAY NIGHT AND WEDNESDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 191. BLIZZARD WATCH 195. HIGH WIND WATCH
         187.
MARINE...GALE 155 160 165 171 180 185.
         STORM 170 175 176 179 411 412 414.
         HURRICANE FORCE 172 413.
         HEAVY FREEZING SPRAY 185.
FIRE WEATHER...NONE.

FEB 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:00 PM AKSTHurricane Force Wind WarningAFC48 hr
Feb 23, 4:00 PM AKSTSmall Craft AdvisoryAFC24 hr
Feb 23, 4:00 PM AKSTStorm WarningAFC3 days
Feb 23, 4:10 PM AKSTBlizzard WatchAFC13 hr
Feb 23, 4:10 PM AKSTBlizzard WarningAFC26 hr
Feb 24, 4:00 AM AKSTHurricane Force Wind WarningAFC36 hr
Feb 24, 4:00 AM AKSTHurricane Force Wind WarningAFC36 hr
Feb 24, 4:00 AM AKSTStorm WarningAFC3 days
Feb 24, 5:00 AM AKSTSmall Craft AdvisoryAFC11 hr
Feb 24, 5:15 AM AKSTHigh Wind WatchAFC11 hr
Feb 24, 5:15 AM AKSTHigh Wind WarningAFC32 hr
Feb 24, 5:31 AM AKSTBlizzard WatchAFC11 hr
Feb 24, 11:18 AM AKSTCoastal Flood AdvisoryAFC17 hr

Nearby

High Wind Watches in Alaska, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.